Michigan, 2015

Hail and Damaging Winds in Michigan, August 2, 2015

August 2, 2015 · NWS MQT · 14 events in 7 counties and zones

A strong cold front moving through the region produced several severe thunderstorms over portions of central Upper Michigan during the morning and early afternoon of the 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong cold front moving through the region produced several severe thunderstorms over portions of central Upper Michigan during the morning and early afternoon of the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 2, 2:42 AM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 2, 2:42 AM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
342 AM EDT SUN AUG 2 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 324 AM EDT SUN AUG 2 2015

UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE IN THE WESTERN U.S. AND
ROCKIES WITH A BROAD 500 MB TROUGH OVER THE EAST HALF OF THE U.S.
WITH EMBEDDED SHORTWAVES IN THE NORTHWEST FLOW. ONE SHORTWAVE IS
MOVING INTO THE ARROWHEAD OF MN THIS MORNING AND THIS WILL BE
PASSING ACROSS THE AREA TODAY. THIS SHORTWAVE HELPS TO DIG A 500 MB
TROUGH INTO THE UPPER GREAT LAKES THIS FORECAST PERIOD THROUGH
TONIGHT. NAM BRINGS IN SOME DEEPER MOISTURE TODAY ALONG WITH 850-500
MB Q-VECTOR CONVERGENCE. BOTH OF THESE LEAVE THE CWA TONIGHT. GFS
AND ECMWF SHOW THE SAME THING AS WELL.

DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST OVERALL FOR
TEMPERATURES OR WEATHER. DID GO LIKELY POPS ACROSS THE CENTRAL AND
SOUTHERN CWA AS A COLD FRONT MOVES THROUGH THE AREA TODAY AND THEN
WENT DRY TONIGHT AS THE FRONT MOVES SOUTH OF THE AREA. LATE
TONIGHT...NEXT SHORTWAVE ARRIVES AND WENT SLIGHT CHANCE POPS ACROSS
THE NORTHERN AND WESTERN CWA.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 334 AM EDT SUN AUG 2 2015

TEMPS WILL BE BLO NORMAL THIS WEEK AS GREAT LAKES IS WITHIN DIRECT
INFLUENCE OF STRONG UPPER TROUGH CENTERED ON ONTARIO AND QUEBEC AND
ASSOCIATED SFC LOW SPINNING OVER QUEBEC. BASED ON THE WV LOOP AND IR
SATELLITE LOOPS AND 00Z H5 RAOBS...STRONGEST SHORTWAVES AROUND THE
UPPER LOW CENTER ARE CURRENTLY WEST OF JAMES BAY...DROPPING OVER
NORTHEAST MANITOBA...AND ROTATING NORTHWEST ALONG EAST SHORE OF
HUDSON BAY. MODELS IN GENERAL SHOW THE INTENSITY OF INDIVIDUAL WAVES
FADING THROUGH TUESDAY...BUT THAT MAY OR MAY NOT OCCUR. ONLY SAY
THAT AS MODELS TYPICALLY DOWNPLAY STRENGTH OF SHORTWAVES ROTATING
AROUND A LARGE UPPER LOW THE FARTHER OUT IN TIME YOU ARE. SUPPOSE
THAT IF ONE OF THESE WAVES SLIDES ACROSS DURING THE PEAK HEATING OF
THE DAY MONDAY OR TUESDAY...WITH ALREADY COOL AIR ALOFT/HIGHER H925-
H7 RH IN PLACE...THERE WOULD BE AN UPTICK OF COVERAGE AND INTENSITY
OF SHOWERS AND AT LEAST SOME POTENTIAL OF TSRA. 00Z SOUNDING FM CYYQ
AT CHURCHILL MANITOBA SHOWED MOISTURE FM NEAR SFC THROUGH H7...SO
IDEA THAT MODELS ARE SHOWING FOR EARLY THIS WEEK WITH HIGHER RH
THROUGH H7 SEEM ON TRACK. WENT AHEAD AND INCREASED POPS TO AT LEAST
CHANCE RANGE OVER INTERIOR CNTRL ON MONDAY AFTN AND TUESDAY AFTN.

SFC RIDGE BEGINS TO BUILD FM CNTRL CANADA INTO UPPER GREAT LAKES AND
OHIO VALLEY TUESDAY NIGHT AND MORE SO INTO WEDNESDAY. LESS IN WAY OF
H85-H7 Q-VECTOR CONVERGENCE AND HIGHER RH DURING THIS TIME AS WELL
SO SHOULD SEE MINIMAL CHANCES FOR ANY SHRA. A BIT MORE MESSY IN
PREDICTABILITY LATER THIS WEEK. 12Z ECMWF SHOWED ANOTHER SHORTWAVE
DROPPING OVER THE UPPER GREAT LAKES IN SLOW TO LET GO NW FLOW ALOFT
ON EDGE OF UPPER LEVEL TROUGH...WHILE GFS CONTINUES TO TAKE
SHORTWAVE CURRENTLY OVER CA/NV AND BRINGS IT ACROSS WESTERN CONUS
RIDGE AND OVER NORTHERN PLAINS AND UPPER MISSISSIPPI RIVER VALLEY
WEDNESDAY NIGHT INTO THURSDAY. INTERESTING ENOUGH THE 00Z ECMWF IS
SIMILAR TO GFS...JUST NOT AS FAR NORTH WITH THAT SHORTWAVE AND
ASSOCIATED QPF. MEANWHILE...GEM-NH BRINGS SHORTWAVE OVER EASTERN
PACIFIC OFFSHORE OF CA THIS MORNING AND TAKES IT SLOWLY OVER ROCKIES
AND NORTHERN PLAINS...WITH ARRIVAL OVER UPPER MISSISSIPPI RIVER
VALLEY THURSDAY INTO FRIDAY. GIVEN ALL THE DIFFERENT SCENARIOS WILL
STICK WITH SLIGHT CHANCE POPS OFFERED UP BY A MODEL
CONSENSUS...MAINLY FOCUSED ALONG WI BORDER. SEEMS THAT THERE IS
BETTER AGREEMENT THAT BY FRIDAY EVENING...SHORTWAVE AND ASSOCIATED
WEAK SFC LOW WILL BE SOUTH OF UPR MICHIGAN AS HIGH PRESSURE RIDGE
OVER CNTRL CANADA BUILDS ACROSS INTO UPPER GREAT LAKES.

SINCE HIGH PRESSURE RIDGE CENTER FOCUSES OVER NORTHERN ONTARIO AND
QUEBEC NEXT WEEKEND...MAY SEE POTENTIAL FOR LAKE BREEZES TO HELP FORM
SHRA OR TSRA GIVEN ENOUGH DAYTIME HEATING/INSTABILITY. STILL LOOKING
LIKE VERY LOW CHANCE THOUGH.

OVERALL FOR THIS WEEK THE COOL TEMPERATURES WILL BE THE BIGGER STORY.
WILL BE DEALING WITH CHILLY SUMMER AIRMASS FOR SURE AS H85 TEMPS ARE
FORECAST TO DROP TO 0-1C OVER NORTHERN ONTARIO BY 12Z MONDAY. COOL
AIR MODERATES SOME BUT H85 TEMPS STILL FALL OFF TO AS LOW AS 3-5C
OVER UPR MICHIGAN BY TUESDAY AFTN. EXPECT HIGH TEMPS MONDAY TO BE IN
THE UPPER 60S TO LOW 70S...COOLEST NEAR LK SUPERIOR. TEMPS ON TUESDAY
WILL BE COOL EVERYWHERE. READINGS ALONG LK SUPERIOR MAY STAY BLO 60
DEGREES WITH PERSISTENT NORTHWEST GRADIENT WIND. TEMPS INLAND AND
NEAR LK MICHIGAN WILL MOSTLY BE IN THE 60S. ONLY SCNTRL FM IMT TO ESC
AND SOUTH TO MNM MAY SEE TEMPS CRACK 70 DEGREES. OVERNIGHT LOWS MONDAY
NIGHT AND TUESDAY NIGHT WILL BE REFRESHING WITH 40S AND 50S. SEEMS TO
BE ENOUGH NORTHWEST GRADIENT WIND EVEN ON TUESDAY NIGHT TO KEEP LOWS
FM DROPPING BLO 40 DEGREES AND KEEPING FROST POTENTIAL TO A MINIMUM.
H85 TEMPS BEGIN TO BOUNCE BACK TO 5-8C ON WEDNEDAY AFTN...SUPPORTING
HIGHS BACK INTO THE 70S FOR MUCH OF THE CWA...THOUGH PROBABLY WILL BE
LOWER 70S FOR MOST WHICH IS STILL BLO NORMAL. TEMPS TO END THE WEEK
WILL REMAIN ON THE COOLER SIDE OF NORMAL. DESPITE MOST OF THE RAIN
STAYING SOUTH OF CWA THURSDAY INTO FRIDAY...INCREASE IN CLOUDS AND
NORTHEAST GRADIENT WIND BTWN HIGH OVER MANITOBA AND NORTHERN ONTARIO
AND TROUGHING IN THE NORTHERN PLAINS AND UPPER MISSISSIPPI RIVER
VALLEY WILL KEEP MAX TEMPS IN THE UPR 60S TO LOW 70S. A BIT OF
WARMING AT H85 BY NEXT WEEKEND SHOULD PUSH TEMPS AT LEAST INLAND FM
LK SUPERIOR BACK INTO THE MID 70S. &&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 120 AM EDT SUN AUG 2 2015

LOW-LEVEL DRY AIR WILL ALLOW VFR CONDITIONS TO CONTINUE OVERNIGHT AT
KIWD/KCMX/KSAW. AN APPROACHING DISTURBANCE SHOULD BEGIN TO SPREAD
SHRA AND SOME TS INTO THE AREA LATE TONIGHT WITH COVERAGE INCREASING
DURING THE MORNING. CONFIDENCE IN TS OCCURRING AT ANY OF THE
TERMINALS REMAINS LOW ENOUGH AT THIS POINT TO PRECLUDE A MENTION.
VFR CONDITIONS SHOULD CONTINUE TODAY...BUT IF THERE IS ANY MDT/HVY
RAINFALL...MVFR AND PERHAPS EVEN IFR CONDITIONS COULD OCCUR FOR A
VERY BRIEF TIME. SHRA WILL END NW TO SE IN THE LATE AFTN/EARLY
EVENING.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 324 AM EDT SUN AUG 2 2015

A LOW SPINNING OVER SOUTHERN HUDSON BAY WILL SWEEP A TROF ACROSS
LAKE SUPERIOR TODAY. WINDS WILL GENERALLY BE IN THE 10-20KT RANGE.
HIGH PRES FROM THE CANADIAN PRAIRIES WILL MOVE OVER THE REGION
THROUGH MOST OF NEXT WEEK...KEEPING WINDS UNDER 20 KTS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...07
LONG TERM...JLA
AVIATION...ROLFSON
MARINE...07
Hazardous weather outlook, Aug 2, 3:23 AM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
423 AM EDT SUN AUG 2 2015

MIZ011>013-031200-
DICKINSON-MENOMINEE-DELTA-
423 AM EDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. SOME STORMS COULD
BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. THE PUBLIC MAY
SUBMIT REPORTS OF HAIL...STRONG WINDS...AND HEAVY RAIN THROUGH OUR
WEB PAGE...AND ALSO THROUGH OUR FACEBOOK AND TWITTER PAGES.

MIZ001>007-009-010-014-084-085-031200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
423 AM EDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH LATE THIS AFTERNOON OVER WESTERN
UPPER MICHIGAN...AND INTO EARLY THIS EVENING OVER CENTRAL UPPER
MICHIGAN. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE IN THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE PUBLIC MAY SUBMIT REPORTS OF HAIL...STRONG WINDS...AND HEAVY RAIN
THROUGH OUR WEB PAGE...AND ALSO THROUGH OUR FACEBOOK AND TWITTER
PAGES.

LSZ162-240>251-263>267-031200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
423 AM EDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH LATE THIS AFTERNOON OVER WESTERN
LAKE SUPERIOR...AND INTO EARLY THIS EVENING OVER CENTRAL AND EASTERN
LAKE SUPERIOR. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE IN THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-031200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
423 AM EDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. SOME STORMS COULD
BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. THE PUBLIC MAY
SUBMIT REPORTS OF HAIL...STRONG WINDS...AND HEAVY RAIN THROUGH OUR
WEB PAGE...AND ALSO THROUGH OUR FACEBOOK AND TWITTER PAGES.

JLA

In the hours before

Special weather statement, Aug 2, 4:26 AM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
526 AM EDT SUN AUG 2 2015

MIZ001-021000-
KEWEENAW MI-
526 AM EDT SUN AUG 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR ISLE ROYALE NATIONAL PARK UNTIL
600 AM EDT...

AT 522 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHEAST OF GRAND PORTAGE...OR 16 MILES SOUTHWEST OF WINDIGO
RANGER STATION...MOVING EAST AT 50 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SISKIWIT LAKE...WINDIGO RANGER STATION AND MOUNT DESOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF
POSSIBLE...SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4800 8868 4797 8881 4793 8880 4797 8882
      4794 8895 4790 8901 4789 8891 4789 8893
      4783 8912 4785 8923 4788 8923 4787 8926
      4793 8920 4804 8887 4806 8858
TIME...MOT...LOC 0922Z 279DEG 45KT 4780 8948

JLA
Special weather statement, Aug 2, 4:49 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
549 AM EDT SUN AUG 2 2015

MIZ002-021045-
ONTONAGON MI-
549 AM EDT SUN AUG 2 2015

...STRONG THUNDERSTORMS OVER CENTRAL ONTONAGON COUNTY...

AT 548 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF BERGLAND...OR 13 MILES SOUTHWEST OF ONTONAGON...
MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BERGLAND...ROCKLAND...BRUCE CROSSING...MASS CITY...NORTHERN LAKE
GOGEBIC...GREENLAND...NORWICH...VICTORIA DAM...WHITE PINE...EWEN...
MERRIWEATHER AND TROUT CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4679 8961 4682 8893 4677 8894 4676 8887
      4668 8887 4668 8899 4639 8899 4645 8937
      4651 8937 4650 8971 4651 8974 4659 8974
TIME...MOT...LOC 0948Z 282DEG 29KT 4671 8948

JLA
Special weather statement, Aug 2, 5:38 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
638 AM EDT SUN AUG 2 2015

MIZ002-009-021115-
GOGEBIC MI-ONTONAGON MI-
638 AM EDT SUN AUG 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOGEBIC AND
SOUTHEASTERN ONTONAGON COUNTIES UNTIL 715 AM EDT/615 AM CDT/...

AT 637 AM EDT /537 AM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES EAST OF MARENISCO...OR 30 MILES EAST OF
IRONWOOD...MOVING EAST AT 50 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PAULDING AROUND 655 AM EDT.
  WATERSMEET AROUND 600 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE TAMARACK LAKE...BOND
FALLS AND LAKE GOGEBIC STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4652 8959 4643 8899 4616 8899 4624 8929
      4624 8931 4625 8931 4635 8966
TIME...MOT...LOC 1037Z 287DEG 45KT 4641 8951

07
Special weather statement, Aug 2, 5:40 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
640 AM EDT SUN AUG 2 2015

MIZ004-010-021130-
IRON MI-BARAGA MI-
640 AM EDT SUN AUG 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR BARAGA AND NORTHEASTERN IRON
COUNTIES UNTIL 730 AM EDT/630 AM CDT/...

AT 639 AM EDT /539 AM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR U.S. 141 BETWEEN COVINGTON AND AMASA...OR 21 MILES
SOUTH OF L'ANSE...MOVING EAST AT 50 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BARAGA...L'ANSE...COVINGTON...ALBERTA...SKANEE...U.S. 141 BETWEEN
COVINGTON AND AMASA...THREE LAKES...KEWEENAW BAY...PEQUAMING...
ASSININS...POINT ABBAYE...ARNHEIM...PELKIE...CANYON FALLS...KING
LAKE...WATTON...BONE LAKE...MOUNT ARVON...HERMAN AND ISLAND LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4639 8881 4642 8881 4642 8868 4685 8868
      4685 8855 4694 8855 4694 8845 4675 8848
      4687 8838 4686 8835 4697 8816 4697 8814
      4689 8824 4682 8828 4691 8818 4691 8805
      4668 8799 4668 8812 4616 8812
TIME...MOT...LOC 1039Z 288DEG 54KT 4645 8847

JLA

The radar

The Marquette radar (KMQT), 23 km away, was scanning. The volume nearest the first event began at 11:12 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Marquette

When
August 2, 6:11 AM EST to 6:12 AM EST
Where
Marquette County, 1.46 mi NNE of Clarksburg
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.500, -87.840

Quarter-sized hail fell for about one minute at the Clarksburg observer's residence.

Hail, Schoolcraft

When
August 2, 6:40 AM EST to 6:42 AM EST
Where
Schoolcraft County, 0.41 mi ENE of (P75)seul Choix Pt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.921, -85.912

Dime to penny sized hail observed.

Hail, Alger

When
August 2, 7:05 AM EST to 7:07 AM EST
Where
Alger County, 0.48 mi W of Diffin
Measured
1.5 in hail
Reported by
Social Media
Coordinates
46.220, -87.040

Hail occurred along Highway US-41 between Trenary and Kiva. Report was relayed via picture on social media, and time was estimated from radar.

Hail, Dickinson

When
August 2, 6:15 AM CST to 6:17 AM CST
Where
Dickinson County, 4.15 mi N of Iron Mtn
Measured
0.75 in hail
Reported by
Social Media
Coordinates
45.890, -88.050

Pea to penny sized hail from multiple social media reports. Time of report estimated from radar.

Hail, Delta

When
August 2, 7:17 AM EST to 7:19 AM EST
Where
Delta County, 0.69 mi N of Perkins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.980, -87.070

One inch diameter hail reported at Perkins.

Hail, Delta

When
August 2, 7:30 AM EST to 7:33 AM EST
Where
Delta County, 0.48 mi E of Kipling
Measured
1.5 in hail
Property damage
$15,000
Reported by
Public
Coordinates
45.870, -87.010

Ping pong sized hail caused damage to vehicles near Gladstone. Time of the report was estimated from radar.

Hail, Delta

When
August 2, 7:31 AM EST to 7:34 AM EST
Where
Delta County, 1.68 mi NE of Kipling
Measured
1.5 in hail
Reported by
Social Media
Coordinates
45.890, -87.000

Ping pong sized hailstones stripped leaves and small branches off trees near Rapid River. The report was relayed via pictures from social media and the time was estimated from radar.

Hail, Menominee

When
August 2, 6:40 AM CST to 6:42 AM CST
Where
Menominee County, 0.69 mi N of Powers
Measured
0.75 in hail
Reported by
Social Media
Coordinates
45.690, -87.530

Dime sized hail observed near Powers. Report was relayed via social media, and time was estimated from radar.

Hail, Iron

When
August 2, 8:45 AM CST to 8:47 AM CST
Where
Iron County, 1.14 mi S of Elmwood
Measured
0.75 in hail
Reported by
Public
Coordinates
46.204, -88.898

Dime sized hail reported near Golden Lake.

Hail, Iron

When
August 2, 9:30 AM CST to 9:32 AM CST
Where
Iron County, Crystal Falls
Measured
1 in hail
Reported by
Social Media
Coordinates
46.100, -88.330

One inch diameter hail reported via social media picture at Crystal Falls.

Thunderstorm Wind, Menominee

When
August 2, 12:45 PM CST to 12:47 PM CST
Where
Menominee County, (Mnm)twin Co Apt Men
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
45.120, -87.630

A 63 mph wind gust was measured by the AWOS station in Menominee.

Thunderstorm Wind, Menominee

When
August 2, 12:48 PM CST to 12:50 PM CST
Where
Menominee County, 1.96 mi E of Birch Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
45.202, -87.580

Tree down across Birch Tree road.

Thunderstorm Wind, Menominee

When
August 2, 12:50 PM CST to 12:53 PM CST
Where
Menominee County, 0.69 mi S of Menominee
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
45.110, -87.620

A spotter reported several large tree limbs and trees down throughout the city of Menominee.

Hail, Menominee

When
August 2, 12:53 PM CST to 12:54 PM CST
Where
Menominee County, 0.69 mi S of Menominee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.110, -87.620

Dime sized hail reported near Menominee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598489, 598491, 598492, 598494, 598495, 598497, 598499, 598502, 598510, 598512, 598514, 598515, 598521, 598522.